Nevada, 2009

Dust Devil in Nevada, May 11, 2009

May 11, 2009 · NWS VEF · 1 event in 1 county or zone

Strong sunshine and temperatures 10-15 degrees above average helped spin up a dust devil which caused damage in Boulder City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Strong sunshine and temperatures 10-15 degrees above average helped spin up a dust devil which caused damage in Boulder City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 11, 8:25 AM PST, 5 hours 25 minutes earlier.

Area forecast discussion, May 11, 8:25 AM PST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAS VEGAS NV
925 AM PDT MON MAY 11 2009

.SYNOPSIS...ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH THIS
WEEK AS AN AREA OF HIGH PRESSURE PERSISTING OVER THE DESERT
SOUTHWEST CONTINUES TO KEEP DRY CONDITIONS IN PLACE. BREEZY
CONDITIONS WILL DEVELOP IN THE AFTERNOONS TODAY AND TUESDAY AS A
LOW PRESSURE SYSTEM MOVES INTO THE NORTHWESTERN STATES.
&&

.UPDATE...CURRENT WATER VAPOR IMAGERY DEPICTS A WEAK BAND OF
MOISTURE PASSING OVER THE NORTHERN PART OF THE FORECAST AREA TODAY
IN THE FORM OF HIGH CIRRUS CLOUDS. TEMPERATURES WILL CONTINUE TO BE
ABOVE NORMAL AS THE ZONAL PATTERN CONTINUES. FORECAST CURRENTLY ON
TRACK...NO UPDATES NEEDED. - LABELLE -

.PREVIOUS DISCUSSION...330 AM PDT MON MAY 11...THE ZONAL FLOW ACROSS
THE REGION WILL BE ENHANCED TODAY THROUGH TUESDAY AS AN UPPER LOW
OFF THE BRITISH COLUMBIA COAST SWINGS ACROSS THE PACIFIC NORTHWEST.
SOUTHWEST TO WEST WINDS WILL PICK UP THIS AFTERNOON THEN PEAK
TUESDAY AFTERNOON AND EVENING. THE STRONGEST WINDS WILL OCCUR ACROSS
THE WESTERN SAN BERNARDINO COUNTY DESERTS WHERE WIDESPREAD ADVISORY
LEVEL SPEEDS ARE PROBABLE TUESDAY AFTERNOON. THE LATEST GFS AND NAM
BOTH SHOW A WEAK COLD FRONT PUSHING DOWN THROUGH SOUTHERN NEVADA
TUESDAY NIGHT BEHIND THE UPPER LEVEL SYSTEM MOVING ACROSS THE
NORTHERN INTERMOUNTAIN REGION. THE RESULTING NORTH WINDS WILL HELP
LOWER TEMPERATURES A FEW DEGREES WEDNESDAY. HOWEVER...VALUES WILL
STILL REMAIN SEVERAL DEGREES ABOVE NORMAL.

.LONG TERM...MODELS HAVE CONTINUED TO SPEED UP THE PASSAGE OF THE
LATE WEEK SYSTEM PROGGED TO MOVE ACROSS THE PAC NW AND NOW MOVE IT
BY ON THURSDAY AFTERNOON/EVENING. THE 00Z ECMWF...GFS AND DGEX WERE
ALL IN AGREEMENT ON THIS AND DIG IT FAR ENOUGH SOUTH THAT IT SHOULD
INCREASE WINDS SOME THURSDAY AFTERNOON WITH GUSTS MAINLY BETWEEN 20
AND 30 MPH EXPECTED. HUMIDITY VALUES WILL ALSO BE LOW THEN AND THERE
COULD BE SOME FIRE WEATHER CONCERNS IN THIS TIME FRAME.

TEMPS WILL BEGIN TO REBOUND FRIDAY AS A LARGE UPPER RIDGE BUILDS
INTO THE WEST FROM THE EASTERN PACIFIC. THIS LOOKS TO BE THE
STRONGEST RIDGE OVER THE WEST IN TERMS OF 500 MB HEIGHTS THIS YEAR I
CAN RECALL SINCE BACK IN JANUARY...AND IT HAS GOOD SUPPORT FROM THE
ENSEMBLES AS WELL AS THE OPERATIONAL MODELS. AS THE RIDGE BUILDS
INTO THE WEST OVER THE WEEKEND THIS WILL SET UP A HIGHLY AMPLIFIED
PATTERN ACROSS THE CONUS WITH A DEEP TROUGH OUT EAST. TEMPS WILL
GRADUALLY RISE A FEW DEGREES EACH DAY OVER THE WEEKEND AND CONTINUE
INTO EARLY NEXT WEEK. THE HEAT WILL REALLY BE TURNED UP A NOTCH ON
SUNDAY AS 700 MB TEMPS RISE ACROSS THE AREA TO +12C TO +14C AND THIS
WILL PUT HIGHS NEAR RECORD LEVELS. BY MONDAY THE ECMWF PROGS A 592
DM 500 MB HIGH TO BE CENTERED OVER CENTRAL NEVADA AND THIS SHOULD BE
THE HOTTEST DAY AREAWIDE. THERE IS A VERY GOOD CHANCE THAT LAS VEGAS
WILL REACH EXCESSIVE HEAT WARNING CRITERIA THEN WHICH IS A HIGH TEMP
OF 105 DEGREES. IRONICALLY...THIS HOT SPELL IS OCCURRING EXACTLY THE
SAME TIME WE FIRST GOT HOT LAST YEAR. I LOOKED AT THE POSITION OF
THE HIGH THEN AS WELL AS THE 700 MB TEMPS REACHED AND THEY ARE VERY
SIMILAR TO WHAT THE ECMWF PROGS THIS TIME. TUESDAY THE UPPER RIDGE
BEGINS TO SHIFT EAST BUT IT WILL STILL REMAIN HOT.

ONE LAST CONCERN WILL BE MOISTURE SNEAKING AROUND THE RIDGE
ESPECIALLY BY MONDAY AFTERNOON. THIS SHOULD ALLOW CUMULUS TO DEVELOP
OVER THE SIERRA DURING THE DAY. HOWEVER THINK ANY TSTMS WILL HOLD
OFF UNTIL TUESDAY WHEN THE CENTER OF THE RIDGE SLIDES EASTWARD.
&&

.AVIATION...FOR MCCARRAN...WINDS COULD HAVE AN EASTERLY COMPONENT AT
TIMES THIS MORNING BUT SHOULD MAINLY BE UNDER 10 KTS. OTHERWISE BY
20Z EXPECT WINDS TO BECOME SOUTH AND THEN INCREASE AROUND 22Z WITH
GUSTS OF 20-25 KTS THROUGH 02Z TUESDAY. AFTERWARDS...SOUTHWEST WINDS
AROUND 10 KTS ARE EXPECTED. A CLEAR SKY IS FORECAST THROUGH TONIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL BE UNDER 10 KTS IN MOST LOCATIONS THIS
MORNING THEN INCREASE OUT OF THE SOUTHWEST BETWEEN 20Z AND 22Z TODAY
WITH GUSTS OF 20-30 KTS EXPECTED. WINDS WILL LESSEN SOME AROUND 02Z
TUESDAY. A CLEAR SKY IS FORECAST THROUGH TONIGHT.
&&

.CLIMATE...WITH NEAR RECORD TO RECORD HIGH TEMPERATURES POSSIBLE
EARLY NEXT WEEK ACROSS THE AREA HERE IS A LIST OF RECORDS FROM
ACROSS THE AREA.

LOCATION           RECORD HIGH MAX 5/17     RECORD HIGH MAX 5/18
---------------------------------------------------------------------
LAS VEGAS          102/LAST SET IN 1970     104/2008
BISHOP             97/LAST SET IN 2008      100/1954
BARSTOW-DAGGETT    103/2006                 107/2008
NEEDLES            110/2006                 111/2008

FOR LAS VEGAS...THE AVERAGE DATE OF THE FIRST TRIPLE DIGIT OR BETTER
HIGH TEMPERATURE OF THE YEAR IS MAY 25TH. THE FIRST 100 DEGREE OR
BETTER HIGH TEMPERATURE FOR EACH OF THE LAST 5 YEARS IS LISTED BELOW.

2008...MAY 18TH - HIGH TEMP WAS 104
2007...JUNE 1ST - HIGH TEMP WAS 103
2006...MAY 13TH - HIGH TEMP WAS 100
2005...MAY 20TH - HIGH TEMP WAS 102
2004...MAY 4TH - HIGH TEMP WAS 100
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 11, 4:18 AM PST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
518 AM PDT MON MAY 11 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-120700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
518 AM PDT MON MAY 11 2009 /518 AM MST MON MAY 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE
EXCEPTION WILL BE ACROSS THE WESTERN SAN BERNARDINO COUNTY DESERTS
TUESDAY AFTERNOON WHERE WEST WINDS WILL DEVELOP WITH GUSTS OVER
40 MPH POSSIBLE. TEMPERATURES WILL CLIMB SEVERAL DEGREES ACROSS
THE REGION LATE IN THE WEEKEND WITH HIGHS APPROACHING RECORD
LEVELS FOR SOME AREAS BY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Clark

When
May 11, 1:50 PM PST to 2:10 PM PST
Where
Clark County, 0.3 mi S of Boulder City Arpt to 0.73 mi ESE of Boulder City Arpt
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
35.966, -114.870

A strong dust devil moved through the Gingerwood Mobile Home Park on the edge of Boulder City, damaging several mobile homes.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159695.